Texas, 2018

Hail in Texas, March 26, 2018

March 26, 2018 · NWS SJT · 18 events in 8 counties and zones

Supercell thunderstorms formed along a dryline across the West Central Texas, and they produced hail from Sterling City and northern Coke County northeast to Sweetwater, Haskell and Throckmorton. The largest hail reported was estimated at two inches in diameter near Roscoe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Supercell thunderstorms formed along a dryline across the West Central Texas, and they produced hail from Sterling City and northern Coke County northeast to Sweetwater, Haskell and Throckmorton. The largest hail reported was estimated at two inches in diameter near Roscoe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 26, 11:56 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 26, 11:56 AM CST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
1256 PM CDT Mon Mar 26 2018

.UPDATE...
The forecast has been updated for Severe Thunderstorm Watch #19.
This Watch is in effect for all of the Big country area along/
north of I-20, until 9 PM CDT. PoPs look okay at this point
and were not changed.

&&

.PREV DISCUSSION... /issued 1242 PM CDT Mon Mar 26 2018/

AVIATION...
/18Z TAFS/

MVFR cigs have lingered across the central and southern terminals
through early this afternoon, with thunderstorms developing near
the KABI terminal by mid afternoon. Other storms will become more
widespread overnight and may effect many of the terminals starting
about midnight.

PREV DISCUSSION... /issued 602 AM CDT Mon Mar 26 2018/

AVIATION...
/12Z TAFS/

Stratus will result in MVFR ceilings at the southern 3 sites this
morning, with VFR conditions returning by mid to late morning.
Isolated thunderstorms may affect KABI later this morning, but
confidence is too low to include in the current TAF package.
Isolated to scattered thunderstorms are possible this evening into
early Tuesday morning, mainly affecting KABI and KSJT. A few of
these storms may become severe, with large hail and damaging winds
possible.

PREV DISCUSSION... /issued 340 AM CDT Mon Mar 26 2018/

SHORT TERM...

(Today and tonight)

Severe thunderstorms possible late this afternoon into the
overnight hours...

High resolution models are indicating a weak shortwave trough in the
southwest flow aloft, tracking across the region late this morning
into early this afternoon. This may aid in the development of
isolated to scattered showers and thunderstorms, initially across
the northern Concho Valley, then spreading north and east across the
Big Country. Although a few strong storms are possible, little in
the way of severe weather is expected with this first round of
convection.

Late this afternoon a dryline will be situated across the western
border of our forecast area. An increasingly unstable environment
will develop by mid to late afternoon. An upper level trough/low
across the Desert Southwest will slowly approach West Central Texas
this evening, with large scale ascent encroaching on the region.
Isolated to scattered showers and thunderstorms are forecast to
develop along the dryline in our far western counties late this
afternoon or early this evening, as the capping inversion erodes.
This activity is forecast to become more numerous as we head through
the evening hours. Initially supercells will be possible, with
storms becoming more linear by late in the evening into early
Tuesday morning. A very unstable environment along with bulk shear
values above 60 knots for much of the area will lead to the
possibility of strong to severe thunderstorms. The main hazards look
to be damaging winds and large hail, although a tornado cannot be
ruled out.

Extensive stratus this morning will dissipate by late morning or
early afternoon. Highs today will be well above seasonal normals, in
the low to mid 80s. Overnight lows will be in the upper 50s to mid
60s.

Daniels

LONG TERM...
(Tuesday through Friday)

Large hail possible Tuesday afternoon and night...

Most of the convection from Monday night will be impacting the
eastern portions of the region on Tuesday.  Meanwhile, a dryline
from Sterling City to Ozona on Tuesday afternoon and evening will
interact with plenty of moisture to its east and a cold front moving
south into the area. Latest soundings showed the potential for
elevated severe storms as MUCAPE Values ranged from 1000-1500 J/KG.
If some of the storms can become rooted in the boundary layer, then
a few damaging wind gusts may be possible. For this reason, SPC
has a slight risk for severe storms stretching along and south of
a line from Sterling City to San Angelo to Brownwood for Tuesday
and Tuesday night.

Mostly showers and isolated thunderstorms will continue Wednesday
into early Thursday morning as Gulf and Pacific moisture is forced
up and over the frontal boundary in addition to lift associated
with the the upper level trough. As the main upper trough axis
moves across Wednesday night, the rain should end by Thursday
morning from west to east. A cool surface high will settle across
West Central Texas through Friday. High temperatures on Thursday
will be mostly in the 60s and 70s. Highs on Friday will climb into
the 70s. Lows Thursday and Friday mornings will be in the 40s.

(Saturday through Sunday)

The cool surface high will shift east allowing a return of warm, moist
air from the gulf by the upcoming weekend, resulting in afternoon
highs climbing back into the 80s by Saturday. By Sunday, a cold
front may reach the Big Country bringing cooler afternoon highs in
the 70s, while 80s continue elsewhere.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 82  59  72  49 /  40  80  50  80
San Angelo 	 84  59  76  52 /  30  70  50  70
Junction 	 85  63  78  58 /  20  50  60  80
Brownwood 	 83  62  72  54 /  30  70  60  80
Sweetwater 	 83  59  70  47 /  30  60  50  70
Ozona      	 83  60  76  54 /  20  60  50  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 26, 11:02 AM CST, 2 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service San Angelo TX
1202 PM CDT Mon Mar 26 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271715-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
1202 PM CDT Mon Mar 26 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms could occur across the Big Country this
afternoon. Additional thunderstorms are expected to develop
this evening across western parts of West Central Texas.
Thunderstorm coverage will increase through the evening and
tonight, with the storms moving east and northeast across West
Central Texas during the night. Very large hail, larger than
golfball size, will be possible across the area roughly northwest
of an Albany to Water Valley to Barnhart line, between 3 PM and
Midnight. In addition to deadly lightning, damaging winds will
also be possible, and there is an isolated tornado threat. Heavy
rainfall is likely and could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday through Wednesday. A few
strong to severe thunderstorms will be possible, especially
Tuesday afternoon and Tuesday night. The main hazards will be
dangerous lightning, damaging winds, and large hail. Heavy
rainfall will be possible, and this may lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, Mar 26, 12:08 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
108 PM CDT MON MAR 26 2018

TXZ098-261830-
Haskell TX-
108 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HASKELL COUNTY
UNTIL 130 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weinert, or near Munday, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Haskell County.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Texas.

LAT...LON 3325 9968 3337 9987 3340 9984 3340 9949
TIME...MOT...LOC 1808Z 223DEG 36KT 3339 9970
Special weather statement, Mar 26, 12:29 PM CST, 51 minutes before
Special Weather Statement
National Weather Service San Angelo TX
129 PM CDT MON MAR 26 2018

TXZ098-099-261900-
Haskell TX-Throckmorton TX-
129 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL COUNTY UNTIL 200 PM
CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Haskell, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Weinert around 145 PM CDT.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Texas.

LAT...LON 3334 9939 3304 9974 3315 9992 3340 9981
      3340 9958
TIME...MOT...LOC 1828Z 211DEG 44KT 3317 9979
Special weather statement, Mar 26, 12:45 PM CST, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
145 PM CDT MON MAR 26 2018

TXZ098-113-261915-
Haskell TX-Jones TX-
145 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL AND NORTHWESTERN JONES
COUNTIES UNTIL 215 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Hamlin, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Sagerton around 200 PM CDT.
  Haskell and Paint Creek around 215 PM CDT.

Other locations impacted by this storm include Tuxedo.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Texas.

LAT...LON 3317 9947 3311 9947 3274 9993 3288 10013
      3296 10007 3296 9999 3306 9999 3332 9980
TIME...MOT...LOC 1845Z 220DEG 30KT 3290 9997
Special weather statement, Mar 26, 1:00 PM CST, 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
200 PM CDT MON MAR 26 2018

TXZ064-261930-
Sterling TX-
200 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STERLING COUNTY
UNTIL 230 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Sterling City, moving northeast at 35 mph.

Dime size hail and wind gusts up to 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Sterling County.

LAT...LON 3209 10114 3208 10082 3194 10102 3206 10117
TIME...MOT...LOC 1900Z 224DEG 32KT 3206 10103

JW

The radar

The Dyess AFB radar (KDYX), 75 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Haskell

When
March 26, 1:20 PM CST
Where
Haskell County, 7.62 mi S of Haskell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.060, -99.760

Hail, Jones

When
March 26, 1:20 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.940, -99.800

Hail, Nolan

When
March 26, 2:05 PM CST
Where
Nolan County, 1.5 mi NNW of Roscoe
Measured
2 in hail
Reported by
Public
Coordinates
32.450, -100.540

Hail, Nolan

When
March 26, 2:05 PM CST
Where
Nolan County, 2.15 mi NNW of Roscoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.460, -100.540

Hail, Fisher

When
March 26, 2:25 PM CST
Where
Fisher County, 2.23 mi SW of Longworth
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.630, -100.380

Hail, Jones

When
March 26, 3:13 PM CST
Where
Jones County, 2.9 mi E of Tuxedo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.930, -99.880

Hail, Throckmorton

When
March 26, 3:39 PM CST
Where
Throckmorton County, 11.05 mi N of Throckmorton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.340, -99.180

Hail, Throckmorton

When
March 26, 3:56 PM CST
Where
Throckmorton County, 0.58 mi W of Throckmorton
Measured
1.75 in hail
Reported by
Public
Coordinates
33.180, -99.190

Hail, Throckmorton

When
March 26, 3:57 PM CST
Where
Throckmorton County, Throckmorton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.180, -99.180

Hail, Shackelford

When
March 26, 4:10 PM CST
Where
Shackelford County, Ft Griffin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.930, -99.230

Quarter size hail was reported at the Fort Griffin Historic State site.

Hail, Throckmorton

When
March 26, 4:23 PM CST
Where
Throckmorton County, 0.58 mi W of Woodson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.020, -99.060

Hail, Sterling

When
March 26, 5:45 PM CST
Where
Sterling County, 12.49 mi N of Sterling City
Measured
1.25 in hail
Reported by
Public
Coordinates
32.010, -100.980

The large hail was reported at the Lucid Energy Facility.

Hail, Nolan

When
March 26, 5:51 PM CST
Where
Nolan County, 3.32 mi SW of Shaufler
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
32.370, -100.525

Law Enforcement reported hail, two inches in diameter, near Roscoe.

Hail, Nolan

When
March 26, 6:00 PM CST
Where
Nolan County, 0.58 mi W of Sweetwater
Measured
1.5 in hail
Reported by
Public
Coordinates
32.470, -100.410

Hail, Nolan

When
March 26, 6:10 PM CST
Where
Nolan County, 1.5 mi SSW of Sweetwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.450, -100.410

A trained spotter reported quarter size hail near Sweetwater.

Hail, Throckmorton

When
March 26, 6:20 PM CST
Where
Throckmorton County, 0.9 mi SW of Woodson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.010, -99.060

Hail, Coke

When
March 26, 6:20 PM CST
Where
Coke County, 1.17 mi E of Silver
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
32.070, -100.660

A storm chaser reported half dollar size hail on State Highway 208 near Silver.

Hail, Jones

When
March 26, 6:35 PM CST
Where
Jones County, 0.9 mi SW of Stamford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.940, -99.790

A trained spotter reported pea to quarter size hail in Stamford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745747, 745748, 745749, 745750, 745752, 745754, 745756, 745758, 745762, 745776, 745785, 745787, 745788, 745786, 745789, 745790, 745791, 745794.